Heavy Rain, Prairie
- When
- June 6, 6:30 PM MST to 7:30 PM MST
- Where
- Prairie County, 10 mi WNW of Mc Cloud
- Reported by
- Trained Spotter
- Coordinates
- 46.955, -105.776
Three inches of rain was measured in an hour.
Showers and thunderstorms produced heavy rainfall in excess of 3 inches across portions of northeast Montana on June 6th into the early morning hours of the 7th. The heavy rain led to flash flooding and flooding of small streams and creeks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Showers and thunderstorms produced heavy rainfall in excess of 3 inches across portions of northeast Montana on June 6th into the early morning hours of the 7th. The heavy rain led to flash flooding and flooding of small streams and creeks. The most significant flooding was in Prairie County where Interstate 94 was under a foot of water during the late evening/early morning hours along the Prairie/Custer County border. There were also reports of flooding along Timber and Cherry Creeks in Western Prairie County where fences were washed out and gravel roads had washouts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 6, 1:53 PM MST, 4 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 253 PM MDT WED JUN 6 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... CLOSED UPPER LOW IS MOVING EAST INTO WY...WITH CIRCULATION SEEN WELL ON SATELLITE PICTURES...WHICH SHOWS PLENTIFUL MOISTURE THRU THE INTER MOUNTAIN WEST AND ROCKIES. THIS WILL BE ROTATING N INTO OUR AREA REST OF THE AFTERNOON AND EVENING. AIRMASS UNSTABLE ENOUGH FOR ISOLATED TSTORMS WITH THIS EARLY THIS EVENING...THEN STABILIZES OVERNIGHT. THE SEVERE RISK HAS FADED THOUGH...WITH UPPER CIRCULATION TURNING SE...RESULTING IN LITTLE SHEAR...WHILE CONSIDERABLE CLOUDINESS HAS LIMITED SOLAR WARMING OF LOWER LAYERS AS WELL AS THE COLD FRONT WHICH HAS ENTERED OUR N. MODELS CONTINUE TO SHOW WIDESPREAD HEAVY RAIN ACROSS OUR AREA TONIGHT...BUT SYSTEM REMAINS PROGRESSIVE SO RAIN WILL END RATHER QUICKLY THU. MODELS HAVE TRENDED FURTHER SOUTH WITH THE LOW...SO AMOUNTS NE MT NOT QUITE AS HEAVY...BUT WIDESPREAD STRONG LIFT AND HIGH RELATIVE HUMIDITY TO ENSURE RAIN...WITH PRECIP WATER ON FORECAST SOUNDINGS WELL OVER AN INCH. INTERESTING COOL AIR PUSH FROM THE N ENCHANCING THE PRECIP...AND MODELS DROP 850 MB TEMPS TO AS LOW AS 3C IN OUR NE BY THU MORN. WILL LOWER TONIGHTS LOWS. WINDY WEATHER AND LAKE WIND ADVISORY ON TRACK WITH TIGHTENING SURFACE PRESSURE GRADIENTS ON MSAS ANALYSIS JUST TO OUR NORTH AND MODELS CONTINUE THIS TREND WITH COLD FRONT FROM THE NORTH TONIGHT. 850 MB WINDS REACH TO 50 KT IN OUR EAST OVERNIGHT AND EARLY MORN...BUT LAPSE RATES NOT QUITE FAVORABLE...AND MIXED LAYER NOT DEEP ENOUGH FOR THAT STRONG OF SPEEDS AT THE SURFACE. WILL FINE TUNE THOUGH TO END WINDS QUICKER THU EVE. MODELS DROP MEAN RH TO UNDER 30 PCT WITH DRY AIRMASS DROPPING DEW POINTS TO THE UPPER 30S THU AFTERNOON FROM THE NW...BUT WITH COOL ADVECTION AS WELL. QUIET DAY FRIDAY UNDER DRY AND FAIRLY STABLE WESTERLY FLOW AT ALL LEVELS WITH SOME WARMING. SIMONSEN .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... GENERALLY ZONAL UPPER LEVEL FLOW TO BEGIN THE EXTENDED PERIOD. SOME SLIGHT DIFFERENCES BETWEEN ECMWF AND GFS INITIALLY WITH GFS SHOWING SLIGHT RIDGING SATURDAY. BY SUNDAY EVENING AN UPPER LOW OFF THE COAST OF BRITISH COLUMBIA WILL PUSH MOISTURE AND UNSTABLE CONDITIONS INTO THE FORECAST AREA FOR AN SMALL CHANCE OF THUNDERSTORMS THROUGH SUNDAY EVENING. BY LATE MONDAY DIFFERENCES BETWEEN ECMWF AND GFS BECOME MORE PRONOUNCED. IN ANY CASE THE AREA WILL REMAIN UNDER THE INFLUENCE OF THE UPPER TROUGH THROUGH THE REMAINDER OF THE EXTENDED PERIOD. MINOR CHANCES WERE MADE TO THE WEEKEND POPS BUT OTHERWISE FEW CHANCES MADE TO EXTENDED GRIDS. SCT PREVIOUS DISCUSSION... THE UPPER LOW THAT WILL BE AFFECTING THE AREA IN THE SHORT TERM LIFTS NORTHEAST AND MERGES WITH THE HUDSON BAY LOW BY THE START OF THE EXTENDED PERIOD. IN THE WAKE OF THE LOW THE LOCAL AREA IS IN QUASI-ZONAL FLOW THROUGH THE WEEKEND WITH SOME RESIDUAL TROUGHING LEFT BEHIND WELL TO OUR SOUTHWEST IN THE CENTRAL GREAT BASIN. YET ANOTHER PACIFIC TROUGH WHICH IS CURRENTLY VISIBLE ON SATELLITE ACROSS THE ALEUTIANS BEGINS TO PUSH INLAND LATE IN THE WEEKEND INTO EARLY NEXT WEEK WITH MORE UNSETTLED WEATHER POSSIBLE. FRI NIGHT & SATURDAY...THE PATTERN LOOKS FAIRLY QUIET ALTHOUGH NOT NECESSARY COMPLETELY DRY. THE FLOW ALOFT LOOKS TO BE QUASI-ZONAL WHICH IS USUALLY A RELATIVELY DRY FLOW. GIVEN THAT IT IS NOW CLIMATOLOGICALLY THE WETTEST TIME OF YEAR ANY WEAK DISTURBANCE(S) IN THE FLOW COULD TOUCH OF AN ISOLATED SHOWER OR THUNDERSTORM...BUT MOST AREAS SHOULD BE DRY. HEIGHTS AND THICKNESS VALUES SUPPORT SEASONABLE TEMPERATURES. SAT NIGHT & SUNDAY...THE UPPER TROUGH BEGINS TO PUSH INTO BRITISH COLUMBIA WHICH WILL CAUSE THE UPPER FLOW TO GRADUALLY BACK INTO THE SOUTHWEST. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL LIKELY BE SUNDAY AFTERNOON ACROSS THE SOUTHWEST ZONES. MONDAY THROUGH WEDNESDAY...THE WEATHER PATTERN LOOKS TO REMAIN UNSETTLED. AN UPPER TROUGH DIGS INTO THE WESTERN U.S. WITH SOUTHWEST FLOW ALOFT INTO THE LOCAL AREA. THIS TIME OF YEAR THIS IS A GOOD SET UP FOR CONVECTION AND DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE ONGOING FORECAST. THE ECMWF IS MOST AGGRESSIVE AT DIGGING A CLOSED LOW INTO THE STATE TUESDAY...WHILE THE GFS HOLDS BACK THE CLOSED LOW. GFS ENSEMBLES SHOW A FAIR AMOUNT OF SPREAD BUT MANY MEMBERS HAVE A SIMILAR SOLUTION TO THE ECMWF. CLOUDS AND CONVECTION WILL LIKELY HOLD TEMPERATURES DOWN...ESPECIALLY DURING THE DAY TO A LITTLE BELOW AVERAGE. CB && .AVIATION... SHOWERS AND THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TO CONTINUE INTO EARLY EVENING. SOME OF THE STORMS WILL LIKELY BECOME SEVERE WITH SFC WIND GUSTS IN EXCESS OF 50 KTS AND LARGE HAIL. THE SEVERE THREAT SHOULD END EARLY THIS EVENING WITH A WIDESPREAD RAIN EXPECTED TONIGHT. MVFR/IFR CONDITIONS CAN BE EXPECTED IN HEAVIER CONVECTION EARLY THIS EVENING AND AGAIN IN RAIN AND AREAS OF FOG TONIGHT. SURFACE WINDS FROM THE NORTHEAST WILL GRADUALLY INCREASE IN STRENGTH FROM AROUND 15 TO 20 KNOTS LATE THIS AFTERNOON AND FURTHER INCREASE UP TO 20 TO 35 KNOTS TONIGHT. WINDS WILL STAY STRONG THROUGH THURSDAY BEFORE FINALLY DIMINISHING THURSDAY EVENING. CONDITIONS SHOULD GRADUALLY IMPROVE FROM THE NORTHWEST BY THURSDAY. SCT && .HYDROLOGY... DESPITE DRY WEATHER THE PAST FEW DAYS...SOILS ARE STILL NEARLY SATURATED IN MANY AREAS DUE TO HEAVY OR RECORD MAY RAINFALLS. THERE IS STANDING WATER YET IN LOW SPOTS OR POORLY DRAINED AREAS...AND CREEKS WITH WATER IN THEM THAT ARE USUALLY DRY. THE NEXT WEATHER SYSTEM WILL MOVE IN THIS AFTERNOON AND EVENING WITH ISOLATED THUNDERSTORMS. PRECIPITATION WILL TRANSTIION TO A STEADY RAIN THAT WILL FALL HEAVY AT TIMES TONIGHT. THIS IS LIKELY TO CAUSE NUMEROUS SMALL STREAMS AND CREEKS TO RISE...POSSIBLY GOING OVER THEIR BANKS AT MOST ANY LOCATION IN NE MT...CAUSING MINOR FLOODING. POORLY DRAINED LOCATIONS...LOW SPOTS...AND COULEES COULD ALSO HAVE WATER PROBLEMS. RAINFALLS OF 1 TO 2 INCHES ARE BE EXPECTED...BUT THE STORM WILL BE PROGRESSIVE...ENDING THROUGHOUT THE FORECAST AREA DURING THE DAY THURSDAY. THE AREAL/SMALL STREAM FLOOD WATCH WILL BE CONTINUED...AND EXTENDED PAST ENDINIG TIME OF PRECIP A FEW HOURS. SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT. LAKE WIND ADVISORY UNTIL 9 PM MDT THURSDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 332 PM MDT WED JUN 6 2007 MTZ016>027-059>062-072145- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 332 PM MDT WED JUN 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD HEAVY RAIN WILL DEVELOP ACROSS THE ENTIRE AREA BY THIS EVENING AND CONTINUE OVERNIGHT. RAINFALL AMOUNTS OF OVER AN INCH WILL BE COMMON THROUGH THURSDAY MORNING. THERE IS A FLOOD WATCH FOR SMALL STREAMS AND CREEKS IN NORTHEAST MONTANA THROUGH THURSDAY...AS MINOR FLOODING OF SMALL STREAMS...CREEKS...COULEES...LOW SPOTS...AND POORLY DRAINED AREAS IS POSSIBLE. A LAKE WIND ADVISORY IS IN EFFECT FOR FOR FORT PECK LAKE FOR NORTH WINDS INCREASING TO 25 TO 35 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FLOOD WATCH CONTINUES UNTIL 6 PM THURSDAY. THE LAKE WIND ADVISORY EXPIRES AT 9 PM THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 153 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Three inches of rain was measured in an hour.
Interstate 94 was under a foot of water along the Prairie/Custer County border.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32558, 32557.